ADVERTISEMENT
Search

ADVERTISEMENT
 

Pharmacy Today logo

Gastrointestinal bleeding from low-dose aspirin may increase risk of anemia in older adults
Roger Selvage 718

Gastrointestinal bleeding from low-dose aspirin may increase risk of anemia in older adults

Previous Article The case for psychotropic stewardship as more youth prescribed medication
Next Article Experts release best practices for management of belching, abdominal bloating, and distention Experts release best practices for management of belching, abdominal bloating, and distention

Anemia

Clarissa Chan, PharmD

Photo of two aspirin tablets.

Results from the ASPREE randomized, double-blind clinical trial, which were published in the July 2023 issue of the Annals of Internal Medicine, validated the concept that aspirin at low doses may cause damage to the GI tract.

Low-dose aspirin is an effective medication for the prevention of CVD. Typically, low-dose translates to 75 mg to 100 mg of aspirin daily, depending on the country. However, even at these low doses, aspirin use is not without risk.

Study design and findings

The ASPREE trial included 19,114 people aged 65 years or older from the United States and Australia. Over an average treatment period of 4.5 years, taking a 100-mg dose of aspirin each day was associated with a 20% higher risk of anemia compared with taking a placebo.

For every 1,000 people followed for a year, there were 51.2 cases of anemia in the aspirin group and 42.9 cases of anemia in the placebo group. Over 5 years, hemoglobin (Hgb) concentrations declined by 3.6 g/L and 4.2 g/L in the placebo and aspirin groups, respectively.

Of the 7,139 participants for whom baseline and year 3 ferritin levels were measured, the aspirin group had increased prevalence of ferritin levels of less than 45 µg/L at year 3 (465 [13%] aspirin group participants vs. 350 [9.8%] placebo group participants) and greater overall decline in ferritin levels (by 11.5%) than the placebo group.

Dosing issues

Aspirin’s benefits for prevention of CVD and strokes far outweigh its GI risk, according to Byron Cryer, MD, a gastroenterologist and chair of internal medicine at Baylor University Medical Center in Dallas. “Aspirin should definitely not be withheld because of the phenomenon of GI blood loss,” said Cryer.

In this context, it is far more important to protect the heart and brain at the expense of the GI tract, as GI morbidity and mortality derived from long-term use of low-dose aspirin is much less than the CV morbidity and mortality that arise when aspirin is withheld, he said.

Cryer has studied the GI effects of low-dose aspirin over many years. He previously conducted a prospective dose-finding study with aspirin to endoscopically assess whether there might be an orally administered dose of aspirin that wouldn’t include GI adverse effects.

“In that study, we found that aspirin doses as low as 10 mg daily cause gastric ulcers,” said Cryer.

Another caveat is that 10 mg is suboptimal for platelet inhibition. Thus, there is likely no orally administered aspirin dose that is an effective anti-platelet agent and is without GI adverse effects, Cryer said.

Preventing GI bleeds

Because many patients will need to take aspirin for CV and cerebrovascular benefits, some new strategies may decrease the incidence of GI bleeding.

There has been a great deal of focus in drug development for two decades around this issue of aspirin-associated GI blood loss. One approach has been PPI-aspirin combination or PPI co-administration with aspirin.

However, a PPI only protects against aspirin-GI blood losses in the proximal GI tract and does not protect against the greater component of more extensive small intestinal and colonic blood losses, according to Cryer.

“Another approach that has been recently commercially developed to reduce GI injury is Vazalore (81 mg and 325 mg aspirin), a newly introduced OTC aspirin–lipid formulated capsule,” Cryer said.

Monitoring GI blood loss

How should GI blood loss be monitored in patients taking long-term, low-dose aspirin who are at high risk for aspirin-induced GI bleeding?

“Regarding the time interval that Hgb should be followed, that has not yet been defined by guidelines and will likely be individualized,” said Cryer. “However, until guideline assistance is developed, Hgb assessment intervals somewhere in the range of 3 to 12 months seem reasonable.”

Cryer stated that the ASPREE trial is a large prospective trial that validates what has been observed with low doses of aspirin in smaller studies for many years.

“Anemia in older people—likely caused by aspirin-induced GI bleeding—is tied to functional decline, fatigue, and higher mortality,” said Cryer. “The findings therefore reinforce new guidelines that promote aspirin as a tool for secondary—not primary—prevention of CVD in older people and support regular monitoring of hemoglobin in patients who use the drug.” ■

Share

Print

Documents to download

ADVERTISEMENT